Wisconsin, 2016

Hail and Damaging Winds in Wisconsin, June 3, 2016

June 3, 2016 · NWS GRB · 4 events in 2 counties and zones

A warm front pushed north through central Wisconsin ahead of another frontal system over Minnesota/Iowa. Isolated storm mergers along or near the warm front produced: winds that downed trees, branches and power lines; hail to nickel size; and heavy rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

A warm front pushed north through central Wisconsin ahead of another frontal system over Minnesota/Iowa. Isolated storm mergers along or near the warm front produced: winds that downed trees, branches and power lines; hail to nickel size; and heavy rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jun 3, 3:59 PM CST, 1 hour 16 minutes earlier.

Area forecast discussion, Jun 3, 3:59 PM CST, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
459 PM CDT FRI JUN 3 2016

Updated aviation portion for 00Z TAF issuance

.SHORT TERM...Tonight and Saturday
Issued at 253 PM CDT Fri Jun 3 2016

High pressure centered over central Lake Michigan was edging east
this afternoon, as low pressure approached from southeast South
Dakota. A warm front was situated across southeast MN into
southwest WI, and was approaching the far southwest part of the
GRB forecast area. SBCAPE had increased to 600-800 j/kg near this
boundary in west central and southwest WI, and was edging into
central WI. Showers were pushing into our western counties, but
the main bulk of the rainfall was occurring over eastern MN and
northwest WI, where forcing was enhanced due to a short-wave trof
and moisture convergence on the nose of a 30-40 kt LLJ.

The initial short-wave trof is expected to brush through north
central WI early this evening, but showers and embedded tstms will
progress east as the 850 mb warm front lifts north, and the LLJ
shifts east through the area. The best bet for strong to
marginally severe thunderstorms should be over central WI during
the late afternoon and early evening, in close proximity to the
sfc warm front and associated instability axis. Once surface-based
instability wanes, the severe threat should diminish, as elevated
instability is fairly weak during the overnight period. Have
attrempted to workd a diminishing trend in pops after midnight,
after the initial band of pcpn moves through.

The threat of showers and tstms will increase again on Saturday
as the main upper trof and associated sfc low move into the
region. Severe threat will hinge on whether there is enough
breaks in the clouds and shower activity to allow discrete cells
to develop. Instability is marginal, with CAPE only expected to
be in the 800-1200 j/kg range, and deep layer shear is forecast
to decrease to 20 to 30 kts during the afternoon. The strongest
instability is expected to develop just ahead of the sfc low over
central WI, so perhaps a few strong tstms may develop there.

.LONG TERM...Saturday Night Through Friday
Issued at 253 PM CDT Fri Jun 3 2016

A slowly moving low pressure system will bring cool and wet
conditions to the western Great Lakes region this weekend and
continue on through early next week as it slowly exits the region.
Several shortwaves embedded in the mid level trough will combine
with instability to bring thunderstorms to the area, which will be
maximized during the daytime hours during peak heating.

High pressure will push in from the west Monday night and Tuesday,
bringing dry conditions to the area by the middle of next week.
Dry conditions will be short lived as another low pressure system
tracks through the Great Lakes by the end of the week. Confidence
in the timing of this precipitation is fairly low as the long
range models differ quite a bit that far out in the forecast.
&&

.AVIATION...for 00Z TAF Issuance
Issued at 459 PM CDT Fri Jun 3 2016

An approaching upper level system with a frontal
system will bring periods of showers and thunderstorms to the
area tonight through sunday. The stronger storms this evening
will likely be focused over central wisconsin near a warm front.
Cigs and visibilities will gradually lower to a mix of vfr and
mvfr tonight and then continue to lower to mvfr cigs this weekend.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM.....Kieckbusch
LONG TERM......Kurimski
AVIATION.......TDH
Hazardous weather outlook, Jun 3, 2:21 PM CST, 2 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
321 PM CDT FRI JUN 3 2016

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-042030-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE COUNTY-LINCOLN-
LANGLADE-MENOMINEE-NORTHERN OCONTO COUNTY-DOOR-MARATHON-SHAWANO-
WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-
CALUMET-MANITOWOC-SOUTHERN MARINETTE COUNTY-
SOUTHERN OCONTO COUNTY-
321 PM CDT FRI JUN 3 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS OVER THE ENTIRE FORECAST AREA,
BUT WIDESPREAD SEVERE WEATHER IS NOT EXPECTED. A FEW STRONG STORMS
WITH GUSTY WINDS AND HAIL ARE POSSIBLE OVER CENTRAL WISCONSIN
EARLY THIS EVENING. LOCALLY HEAVY RAINFALL IS ANTICIPATED OVER
NORTHERN WISCONSIN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE EXPECTED AT TIMES SATURDAY AND SATURDAY NIGHT.
THERE IS A MARGINAL RISK OF SEVERE STORMS WITH LARGE HAIL AND
STRONG WINDS DURING THE AFTERNOON AND EVENING. LOCALLY HEAVY
RAINFALL IS ALSO POSSIBLE.

THUNDERSTORMS ARE ALSO POSSIBLE SUNDAY AND MONDAY, AS WELL AS
WEDNESDAY NIGHT THROUGH FRIDAY. SEVERE WEATHER DOES NOT APPEAR
LIKELY DURING THIS PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT, THOUGH SPOTTERS
ARE ASKED TO REPORT ANY STRONG WINDS OR HAIL THAT MIGHT OCCUR.

LMZ521-522-541>543-042030-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
321 PM CDT FRI JUN 3 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS LATE THIS EVENING AND OVERNIGHT,
BUT SEVERE WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE EXPECTED AT TIMES SATURDAY AND SATURDAY NIGHT,
BUT SEVERE WEATHER IS NOT ANTICIPATED.

THUNDERSTORMS ARE ALSO POSSIBLE SUNDAY AND MONDAY, AS WELL AS
WEDNESDAY NIGHT THROUGH FRIDAY. SEVERE WEATHER DOES NOT APPEAR
LIKELY DURING THIS PERIOD.

KIECKBUSCH/KURIMSKI

In the hours before

Special weather statement, Jun 3, 4:35 PM CST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
535 PM CDT FRI JUN 3 2016

WIZ030-035-032315-
WOOD WI-MARATHON WI-
535 PM CDT FRI JUN 3 2016

...STRONG THUNDERSTORMS APPROACHING CENTRAL WISCONSIN...

AT 533 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM NEAR THORP TO NEAR MILLSTON. MOVEMENT WAS EAST
AT 30 MPH.

THIS LINE OF STORMS IS PRODUCING A GUST FRONT WITH WINDS GUSTS OF 40
TO 50 MPH MPH POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
WAUSAU...MARSHFIELD...RIB MOUNTAIN...MOSINEE...ABBOTSFORD...SPENCER...
PITTSVILLE...BABCOCK...COLBY AND STRATFORD.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4503 9031 4504 9020 4512 9020 4512 8970
      4468 8971 4468 8985 4447 8983 4425 9001
      4425 9032
TIME...MOT...LOC 2233Z 260DEG 25KT 4494 9069 4426 9071

TDH

The radar

The La Crosse radar (KARX), 136 km away, was scanning. The volume nearest the first event began at 23:13 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Wood

When
June 3, 5:15 PM CST
Where
Wood County, 0.85 mi SW of Milladore
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
44.590, -89.860

A thunderstorm dropped nickel size hail as it moved through Milladore.

Thunderstorm Wind, Marathon

When
June 3, 5:15 PM CST
Where
Marathon County, 4.04 mi SE of Rozellville
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
44.710, -89.960

Thunderstorm winds downed trees southeast of Stratford, in the township of Day. The time of this report was estimated based on radar data.

Thunderstorm Wind, Wood

When
June 3, 5:17 PM CST
Where
Wood County, 2.82 mi NW of Auburndale
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.656, -90.045

Thunderstorm winds downed at least two trees and several branches about two miles north of Highway 10, on Shady Road.

Thunderstorm Wind, Marathon

When
June 3, 5:47 PM CST
Where
Marathon County, 4.53 mi NE of Marathon
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
44.970, -89.770

Thunderstorm winds downed trees west of Wausau, in the township of Stettin. The time of this report was estimated based on radar data.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2016Every state in 2016This day in weather historyWarnings in Wisconsin, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 631588, 631590, 631592, 631593.